EconPapers    
Economics at your fingertips  
 

Necessary gradient restrictions at the core of a voting rule

John Duggan

Journal of Mathematical Economics, 2018, vol. 79, issue C, 1-9

Abstract: This paper generalizes known gradient restrictions for the core of a voting rule parameterized by an arbitrary quota. For the special case of majority rule with an even number of voters, the result implies that given any pointed, finitely generated, convex cone C, the difference between the number of voters with gradients in C and the number with gradients in −C cannot exceed the number of voters with zero gradient, plus a dimensional adjustment. When the cone has dimensionality less than three, the adjustment is zero. A difficulty in the proof of a result of Schofield (1983), which neglects the dimensional adjustment term, is identified, and a counterexample (in three dimensions) presented.

Keywords: Core; Voting rule; Plott conditions; Radial symmetry; Gradient restriction (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (3)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406818300922
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:79:y:2018:i:c:p:1-9

DOI: 10.1016/j.jmateco.2018.08.006

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mateco:v:79:y:2018:i:c:p:1-9